Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS New York, NY

July 18, 2005Nassau County, Suffolk County, New York

NWS New York, NY issued this flash flood warning at Jul 18, 2005, 1:28 PM EDT for Nassau County, Suffolk County, New York. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 1:28 PM EDT (17:28 UTC)
Expired
Jul 18, 2005, 3:30 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 48 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:50 PM EDTFLASH FLOODHuntington, NYRESCUE FROM AUTOMOBILE
Jul 18, 2:45 PM EDTFLASH FLOODOyster Bay, NYFLOODING OF MILL RIVER ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 181731
FFWOKX
NYC059-103-181930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
128 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NASSAU COUNTY IN SOUTHEAST NEW YORK.
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 330 PM EDT.

* AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF             
  APPROXIMATELY ONE AND A HALF INCHES PER HOUR. RUNOFF FROM THIS     
  EXCESSIVE RAINFALL WILL CAUSE FLASH   FLOODING TO OCCUR. SOME      
  LOCATIONS THAT WILL EXPERIENCE FLOODING                            
  INCLUDE...HUNTINGTON...HUNTINGTON STATION...NORTHPORT...OYSTER     
  BAY...SYOSSET...BROOKVILLE...CENTERPORT...COLD SPRING HARBOR...    
  ASHAROKEN...CENTRE ISLAND...COVE NECK AND EAST NORTHPORT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4098 7332 4089 7323 4076 7362 4086 7365

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:20 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 18, 1:20 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
120 PM EDT MON JUL 18 2005

.NEAR TERM MESOSCALE UPDATE...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF THE CWA EARLY THIS AFTERNOON AS A RESULT OF STRONG
HEATING AND ADDED CONVERGENCE FROM VARIOUS WEAK SFC BOUNDARIES. EVEN
THE SEABREEZE HAS LIT UP OVER LONG ISLAND...WITH SOME CORES OVER
NERN NASSAU COUNTY GETTING CLOSE TO SEVERE LIMITS AS FAR AS WET
MICROBURTS GO. EARLY AFTERNOON MESOSCALE ANALYSES INDICATE THE
AIRMASS ACROSS THE ENTIRE CWA IS VERY UNSTABLE WITH 84/75 GIVING US
3000+ J/KG CAPE. THIS COULD BE ENOUGH TO PRODUCE BRIEF AND ISOLD WET
MICROBURSTS WITH DAMAGING WINDS. ALSO...WITH PWATS AOA 2 LOCALIZED
FLASH FLOODING COULD OCCUR...ESPECIALLY IN THE STRONGEST CELLS.
ACTIVITY SHOULD EVENTUALLY WANE DURING THE EARLY EVENING HOURS. ALL
ISC GRIDS HAVE BEEN SENT...WE ARE NOW GOING INTO RADAR MODE.

EKSTER

---REST FROM 1040 AM---

NOT MUCH CHANGE EXPECTED FOR THE MORNING UPDATE. CLOUDS ARE HANGING
TOUGH AS EXPECTED WITH ALL THE LOW LEVEL MOISTURE AROUND. FOG IS
SLOWLY LIFTING ALONG THE COAST.

BREAKS ARE STARTING TO SHOW UP IN THE CLOUDCOVER OVER THE WESTERN
1/2 OF THE CWA THIS MORNING. ALL TEMPS ARE IN THE 75-80 DEGREE RANGE
AS OF 14Z...BUT UNFORTUNATELY THE DEWPOINTS ARE NOT TOO FAR BEHIND.
THIS HAS ALLOWED PWATS TO REMAIN ABOVE 2. INSTABILITY WILL INCREASE
AS THE DAY WEARS ON.

THE QUESTION IS IF/WHEN/WHERE ANY SHOWERS AND TSTMS WILL DVLP TODAY
AS ANY CONVECTION WILL BE ABLE TO PRODUCE FLOODING RAINS. WEAK E-W
SFC BOUNDARY SHOWS UP THIS MORNING JUST TO THE SOUTH OF NYC. STILL
REMAINS TO BE SEEN IF THIS BOUNDARY WILL CAUSE ENOUGH CONVERGENCE TO
INITIATE CONVECTION. IF IT DOES...THEN HEAVY RAIN WILL CERTAINLY BE
A THREAT. WILL WATCH CLOSELY.
&&

.SHORT TERM (TONIGHT THROUGH WED)...
TUE LOOKS DOWNRIGHT TOASTY AS LOW LEVEL FLOW CLOSER TO W THAN THE S
WEVE HAD PAST SEVERAL DAYS.  HEAT COMBINED WITH DEWPTS WELL INTO
70S COMBINE FOR HEAT INDICES AOA 100F.  NOT HIGH ENOUGH FOR
WATCH/WARNING CRITERIA...BUT LIKELY HIGH ENOUGH FOR ADVISORY.
QUESTIONS ARE 1) HOW MUCH SUN ON TUE (AND DO TEMPS RESPOND) AND 2)
HOW HIGH DO DEWPTS ACTUALLY GET?  WILL MENTION POSSIBLE ADVISORY
CRITERIA HEAT IN HWO.

OTHER ISSUE FOR TUE IS TSTM POTENTIAL.  COLD FRONT THAT WILL BRING
SOME RELIEF TO THE HUMIDITY (NOT MUCH FOR HEAT THOUGH) CROSSES
THROUGH CWA LATE TUE.  CAPES CLIMB ABOVE 1000 J/KG TUE AFTERNOON
(ASSUMING ENOUGH SUN AND HEATING) BUT WIND FIELDS NOT EXACTLY ALL
THAT IMPRESSIVE.  ISOLATED SVR NOT OUT OF THE QUESTION PER SPC
DISCUSSION (N-S ORIENTED SEGMENTS COULD PRODUCE FEW BOW ECHOES)...
BUT MOST LIKELY PROBLEM TUE WILL BE HIGH PWS AND HEAVY RAINERS.
HAIL NOT MUCH OF AN ISSUE IN THIS TROPICAL AIRMASS...WBZ HEIGHTS
OVER 13K FT  WILL ALSO MENTION THIS IN HWO.

FRONT PUSHES THROUGH LATE TUE NIGHT...BRINGING DRIER AIRMASS INTO
CWA FOR WED/THU.  TEMPS NOT MUCH LOWER WITH DOWNSLOPING NW FLOW AND
H8 TEMPS SLOW TO COOL DOWN.
&&

.LONG TERM (WED THROUGH SUN)...
VERY WARM BUT LESS HUMID INTO FRI MORNING.  COLD FRONT DROPPING DOWN
FROM THE NORTH MAY TRIGGER A FEW THUNDERSTORMS FRI AFTERNOON AND
EVENING...FOLLOWED BY DRY WX ON SAT.  FRONT MAY RETURN N ON
SUN...WILL GO WITH SLIGHT CHANCE POP TO COVER THIS POSSIBILITY.  NO
SIGNIFICANT CHANGES MADE BEYOND THU AFTERNOON TO PREVIOUS GRIDS.
&&

.AVIATION...
LATEST SFC OBS INDICATE A WEAK SFC BOUNDARY NEAR THE AREA. ON THE
SOUTHWEST SIDE OF THIS BOUNDARY WINDS HAVE SHIFTED TO THE SOUTHWEST.
FLOW WILL REMAIN WEAK TODAY (LESS THAN 10KT) BUT THIS LAND BASED
FLOW AND DAYTIME HEATING SHOULD HELP IMPROVE CONDITIONS TO MVFR BY
AFTERNOON. IN FACT...14Z OBS JUST COMING IN AND CONDITIONS AT
WESTERN TERMINALS HAVE IMPROVED TO IFR. S/W APPROACHING FROM THE
WEST WILL TRIGGER SHOWERS THIS AFTERNOON. THERE IS ONLY MARGINAL
INSTABILITY FOR THUNDERSTORMS SO WILL LEAVE OUT OF TAFS. STRATUS AND
FOG RETURNS AGAIN TONIGHT.
&&

.MARINE...
TRANQUIL CONDITIONS WITH REGARD TO WINDS AND SEAS THROUGH THE
FORECAST PERIOD. MAIN FORECAST PROBLEM CONTINUES TO BE FOG AS HIGH
DEWPOINT AIR MOVES OVER THE COOLER SHELF WATERS. WIDESPREAD VSBY 1
NM OR LESS LIKELY TODAY AND TONIGHT...BUT IMPROVEMENT IS FORESEEN
TUE AS WINDS GRADUALLY TURN TO A MORE SW DIRECTION AHEAD OF A COLD
FRONT FORECAST TO PASS THROUGH THE WATERS TUE NIGHT.
&&

.HYDROLOGY...
ANY TSTMS THRU TUE MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT
FLOOD THREAT GIVEN PWS OVER 2 AND RELATIVELY LIGHT STEERING WINDS
(GENERALLY UNDER 20 KT).
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 18, 4:26 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT MON JUL 18 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-191100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
426 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE
LOCALIZED HEAVY DOWNPOURS AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR LOCALIZED POOR DRAINAGE FLOODING WITH SLOW MOVING
THUNDERSTORMS WILL PERSIST INTO AT LEAST TUESDAY.  A FEW
THUNDERSTORMS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON AND
EVENING.

THE COMBINATION OF AIR TEMPERATURES CLIMBING INTO THE LOWER 90S
ACROSS MUCH OF THE REGION TUESDAY AFTERNOON AND HIGH HUMIDITY WILL
CAUSE HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON.  HEAT
ADVISORIES MAY BE NECESSARY FOR PARTS OF THE REGION ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE REQUESTED TO
CALL OR SEND IN ANY REPORTS OF FLOODING OR HEAVY RAINFALL.

ANZ330-335-338-350-353-355-191100-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS AROUND LONG
ISLAND...INCLUDING NEW YORK HARBOR.

.DAY ONE...TODAY AND TONIGHT...
FOG OVER THE WATERS WILL LOCALLY REDUCE VISIBILITY TO BELOW 1 NM.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SR

In the hours before

Special weather statement, Jul 18, 1:03 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
103 PM EDT MON JUL 18 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-190000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
103 PM EDT MON JUL 18 2005

...SCATTERED TORRENTIAL DOWNPOURS POSSIBLE THIS AFTERNOON AND
EVENING...

THE AIRMASS ACROSS THE ENTIRE TRI-STATE AREA CONTINUES TO BE VERY
MOIST AND UNSTABLE THIS AFTERNOON. THIS SETUP IS NOT EXPECTED TO
CHANGE THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON...WITH THE BEST
CHANCES BEING FROM NEW YORK CITY AND AREAS NORTH AND WEST. ANY
THUNDERSTORM THAT DOES MOVE OVER YOUR LOCAL AREA WILL HAVE A VERY
HIGH CHANCE AT PRODUCING TORRENTIAL DOWNPOURS...LIKELY RESULTING IN
LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES...OR POSSIBLE WARNINGS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:30 PM EDTFlash Flood WarningOKXWestchester3 hr
Jul 18, 5:10 PM EDTSpecial Marine WarningOKX65 min
Jul 18, 6:20 PM EDTFlash Flood WarningOKXRockland115 min
Jul 18, 7:09 PM EDTFlash Flood WarningOKXWestchester2 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.